Heading off three midnight medication mistakes
No one likes getting out of bed in the middle of the night to take medication, but sometimes this simply cannot be avoided. It can be a necessary evil, especially for anyone living with the troublesome symptoms that often come with a chronic medical condition like multiple sclerosis. At such times, however, it’s easy to make a mistake that can lead to even bigger headaches or health problems.
Not long ago, I woke up with a pounding headache in the wee hours of the night. I staggered into the bathroom, opened the medicine cabinet, and reached for the ibuprofen bottle. But I took two off-brand Excedrin. Oops! Each tablet contains 65 mg of caffeine. The headache improved, but I was pretty much awake for the day at that point. And I was dragging for the whole day.
Consider these three common midnight medication mistakes and how they might be prevented.
1. Taking the wrong medication
This is a very common error. It’s particularly easy to make this mistake when buying generic or store-brand over-the-counter medications or prescription drugs. The bottles look pretty much the same.
Sure, tablets or capsules may differ in shape or color, but that can be sort of hard to tell when one is fumbling in the dark or a dim nightlight with bleary half-awake vision.
Here’s a quick fix. Why not write on medication containers in large letters with a permanent marker?
2. Taking the wrong dosages of medication
It’s easy to forget how many tablets to take, when one rises for relief medications in the middle of the night. Is it two antihistamines or one? How many ounces of cough syrup? And is it every four hours or every six? At what time was the last dose?
Placing a little notepad or small spiral notebook and a pen in the medicine cabinet or by the nightstand can be a lifesaver – perhaps literally AND figuratively.
3. Taking the right medication wrongly
Certain medicines must be taken with extra water. Others should be accompanied by food. Still more cannot be taken along with other drugs. This is important to know – and to know well – before a midnight crisis arises.
And what happens if one takes Tylenol (acetaminophen) along with a multi-symptom cold or allergy medication that already contains the same ingredient?
Again, simply handwriting such warnings with a permanent marker can offer on-the-spot reminders of such details.
These tips are ideal for preventing overnight mistakes with medications that are taken only on an as-needed basis. For medications taken regularly, a daily pill dispenser can be handy. In our family, we call it the “smutwoofs,” which is a silly play on words for the letters that mark each day’s compartment (S-M-T-W-T-F-S).
Public domain artwork